Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 136, NWS St. Louis, MO

May 12, 2000Calhoun County, Greene County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 12, 2000, 3:41 PM CDT for Calhoun County, Greene County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2000, 3:41 PM CDT (20:41 UTC)
Expired
May 12, 2000, 4:30 PM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Whole counties

Counties Calhoun County, IL, Greene County, IL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 2:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2035 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 122043
SVRSTL
ILC013-061-122130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
341 PM CDT FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN WEST CENTRAL ILLINOIS
  CALHOUN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 430 PM CDT

* AT 341 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED2 MILES SOUTHWEST
  OF ELSBERRY..MOVING EAST AT 35 MPH.

* LOCATIONS THAT WILL BE AFFECTED...
  ELDRED
  CARROLLTON
  ROCKBRIDGE

THIS STORM HAS A HISTORY OF DAMAGING HAIL. STAY INSIDE AND AWAY FROM
WINDOWS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:30 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 12, 1:30 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
130 PM CDT FRI MAY 12 2000

MAIN PROBS OF THE DAY ARE...TSTMS...TEMPS...WND AND CLOUDS...AND
WHEN SELS WILL ISSUED A WATCH.

LI'S NEAR -8 FRM E-CNTRL INTO S-CNTRL...SE MO AND W-CNTRL AND
SW IL. LSX 88D SHWD A LINE FORMING FRM NR UIN TO JUST N OF COU.
SEL MESO DISCUSSION FCSTS A TOR WTCH IN CNTRL IL...MAYBE IN PTNS
ERN MO.  AT 1 PM...SFC FNT NEAR COU AND JUST S OF UIN.  MODERATE
RISK OVER PTNS OF W-CNTRL AND MOST OF SRN IL FOR THIS AFTERNOON AND
TONGT. ALL THIS SPELL THAT SVR WX COULD DVLP ANY TIME IN PORTION OF
E-CNTRL MO AND W-CNTRL IL.

MESO ETA SHOWD GOOD PCPN PTN FRM 00Z-06Z IN PTNS OF ERN AND SRN
MO...RN WL COME TO AN END BY MIDNIGHT IN ERN MO...SCT SHWRS AND
TSTMS WL CONTINUE IN SE MO THRU ERLY MORNING HOURS.

HIGH PRS WL BRING A DRY AND COOLER WEATHER FOR SAT AND SUN.
FWCS TEMPS LOOKS OK.  NEXT CHC FOR TSTMS WL ON WED...WHEN- AND WARM
FRNT WL CRS THE AREA WTH MORE HUMID AND UNSTABLE AMS.

.STL...NONE.

In the hours before

Special weather statement, May 12, 11:00 AM CDT, 4 hours 41 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-122330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
11 AM CDT FRI MAY 12 2000

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING FOR SMALL PORTIONS OF EAST CENTRAL AND SOUTHEAST
MISSOURI ...PORTIONS OF WEST CENTRAL AND MOST OF SOUTHWEST ILLINOIS.

ALSO THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS
AFTERNOON AND THIS EVENING FOR PORTIONS OF NORTHEAST...CENTRAL AND
EAST CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS.

SEVERE WEATHER SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE
ALERT FOR WATCHES OR WARNINGS WHICH MAY REQUIRE SKYWARN ACTIVATION.

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE OFFICE IN ST LOUIS.  AREAS INCLUDED ARE PORTIONS OF
NORTHEAST...CENTRAL...EAST CENTRAL...AND SOUTHEAST MISSOURI,
AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 4:09 PM CDTSevere Thunderstorm WarningLSXJersey51 min
May 12, 4:30 PM CDTSevere Thunderstorm WarningLSXGreene50 min
May 12, 4:42 PM CDTSevere Thunderstorm WarningLSXMacoupin48 min
May 12, 5:02 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin48 min
May 12, 5:42 PM CDTSevere Thunderstorm WarningLSXMontgomery58 min
May 12, 6:01 PM CDTSevere Thunderstorm WarningLSXBond, Madison64 min
May 12, 6:05 PM CDTTornado WarningLSXBond, Madison50 min
May 12, 6:49 PM CDTTornado WarningLSXFayette51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.